Alert archive / South Carolina / Flash Flood Watches in 2020
Flash Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Feb 5, 2020, 11:30 AM EST for 11 counties in South Carolina; 4 counties in Georgia. It took effect at Feb 6, 2020, 7:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2020, 11:30 AM EST (16:30 UTC)
- In effect from
- Feb 6, 2020, 7:00 AM EST
- Expired
- Feb 6, 2020, 10:52 PM EST
- In force
- 16 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WGUS62 KCAE 051630 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 1130 AM EST Wed Feb 5 2020 ...Flash Flood Watch... .A strong and slow moving cold front will bring heavy rain to central South Carolina and the Central Savannah River Area of Georgia Thursday and Thursday night. GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-061100- /O.NEW.KCAE.FF.A.0001.200206T1200Z-200207T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Indian Land, Lancaster, Elgin, and Lancaster Mill 1130 AM EST Wed Feb 5 2020 ...FLASH FLOOD WATCH IN EFFECT THURSDAY THROUGH LATE THURSDAY NIGHT... The National Weather Service in Columbia has issued a * Flash Flood Watch for parts of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington, McCormick, Newberry, Northern Lancaster, Richland, Saluda, and Southern Lancaster. * From Thursday morning through late Thursday night * Soils are near saturation because of the recent wet period. General rainfall is forecast to be 2 to 3 inches. Locally higher amounts may occur leading to flash flooding. * Rapid rises on streams and creeks and in poor-drainage areas may occur, along with the threat of flooded roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. On foot, keep away from storm drains. Be cautious near small earthen dams in the region. && $$
2 follow-up statements
560 WGUS62 KCAE 060906 FFACAE Flood Watch National Weather Service Columbia SC 406 AM EST Thu Feb 6 2020 ...Flash Flood Watch... .A strong and slow moving cold front will bring heavy rain to central South Carolina and the Central Savannah River Area of Georgia today through tonight. GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-070600- /O.CON.KCAE.FF.A.0001.200206T1200Z-200207T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Indian Land, Lancaster, Elgin, and Lancaster Mill 406 AM EST Thu Feb 6 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington, McCormick, Newberry, Northern Lancaster, Richland, Saluda, and Southern Lancaster. * From 7 AM EST this morning through late tonight * Soils remain saturated from the recent wet period. Rainfall totals from 2 to 3 inches are expected through tonight. Locally higher amounts may occur leading to flash flooding. * Rapid rises are expected on streams and creeks. Additionally, water will quickly pond in areas of poor-drainage. This will lead to the threat of roadways becoming flooded, especially this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. On foot, keep away from storm drains. Owners of small ponds should monitor pond levels and dam integrity. && $$
403 WGUS62 KCAE 070352 FFACAE Flood Watch National Weather Service Columbia SC 1052 PM EST Thu Feb 6 2020 GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-070500- /O.CAN.KCAE.FF.A.0001.000000T0000Z-200207T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Indian Land, Lancaster, Elgin, and Lancaster Mill 1052 PM EST Thu Feb 6 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Georgia and central South Carolina has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Feb 5, 6:43 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 5, 6:43 AM EST, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Columbia SC 643 AM EST Wed Feb 5 2020 .SYNOPSIS... Moisture will slowly increase across the area as a low pressure system approaches from the Lower Mississippi Valley the next few days. A cold front will move through the region Thursday evening. Showers and thunderstorms will occur along and ahead of the front. The thunderstorms could be severe. Rain chances will diminish Friday as the system moves away from the region with dry high pressure expected for Saturday. && .NEAR TERM /THROUGH TONIGHT/... Today...Ridge offshore moving slowly east resulting in increasing moisture across the region from the Gulf of Mexico. High amplitude upper trough in the Plains late in the day with resulting surface cyclogenesis across the lower Mississippi Valley. A few weak short waves will move through the region today in increasing southwest flow aloft and provide some lift but the stronger isentropic lift and moisture flux appears to remain mainly west of the area through the day. Current radar showing some light rain across the area but amounts have been negligible due to dry low levels. With increasing moisture by this afternoon, chance pops mainly west CWA appear on track. It will be warm with max temps in the low to mid 70s despite considerable clouds. Tonight...Increasing moisture especially after midnight as upper trough moves east and surface low intensifies over the Tennessee Valley. Warm advection and isentropic lift will increase across the area resulting in more widespread showers. Deep layer shear will be increasing and 0-1km storm relative helicity will be increasing due to backing of low level winds. Some model data suggest some weak surface based instability will develop toward morning increasing strong thunderstorm threat. For the most part expect convection to be elevated limiting severe threat before 12z. But can't rule out an isolated severe thunderstorm overnight. Temperatures may increase toward morning as higher Theta-e air tries to advect north and warm advection increasing. Heavier precipitation appears to remain west and southwest of the region through daybreak. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday and Thursday night...This remains the area of concern for the forecast period as a strong cold front will be crossing the region. Upper level trough will be digging through the southern Plains and TX early Thursday as strong southerly flow pumps moisture northward. Instability will be limited during the day Thursday however winds aloft will be very strong with 50 knots at 2 kft and 60 knots at 3 kft with the jet stream around 140 knots. As such expect the main threats for severe weather to be damaging winds and lower potential for tornadoes. SPC has increased the risk from slight to enhanced. In addition to the severe threat pwat values will be be 1.5 to 1.8 inches creating the potential for heavy rainfall and flooding. WPC excessive rainfall outlook keeps a slight risk over the area with a moderate risk in the Upstate. Current QPF forecast for the forecast area remains between 2 and 3 inches and with soils near saturated will monitor for localized flooding potential. Friday and Friday night...Cold front will move offshore early Friday with high pressure and drier air moving into the region. With strong cold air advection and a tight pressure gradient over the region winds will be strong and gusty through the day. With the expected saturated soils and strong winds there is potential for some trees to blow over. Rivers will also be on the rise and need to be monitored for possible flooding. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Upper level pattern will remain zonal through the weekend then begin amplifying as an omega block develops from the central Pacific through the US west coast. High pressure will be over the region Saturday with the upper level trough swinging through the region during the afternoon. With the trough axis will be another weak shortwave which will be moisture limited and remain northwest of the forecast area. The disturbance will move away from the region Saturday night with high pressure and dry weather returning for Sunday and early Monday. Clouds will increase Monday as high pressure slides east of the area and southerly flow begins pushing moisture into the area. A weak area of low pressure will be over the area Monday night with rain showers developing across the area. Tuesday a deep upper level trough from the US west coast will begin tracking eastward and bringing tropical moisture into the SW US with models indicating increasing moisture across most of the southern US. Across the SE US with a weak frontal boundary across the region and increasing southerly flow pushing Gulf moisture into the area rain chances will increase. Models have differing solutions as to where the moisture axis will be and have trended the forecast toward the ECMWF which will keep chance pops in the forecast for Tuesday and Tuesday. Temperatures through the long term will be near normal Saturday and Sunday with above normal for Monday onward. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... MVFR ceilings this morning mainly at AGS/DNL otherwise mid level ceilings through the afternoon. Restrictions expected tonight as moisture increases across the area ahead of developing low pressure system moving northeast from the lower Mississippi Valley. Surface ridge offshore extending into the area. Moisture will increase across the area as southwest flow increases ahead of developing low pressure system in the lower Mississippi Valley. Observations indicated MVFR ceilings early this morning in the CSRA region spreading northeast toward CAE. Low clouds should mix out later this morning with VFR dominating through the day. Patchy light rain should lift northeast of the region this morning as lift limited most of the day. Southwest winds 5 to 10 knots becoming south in the evening and increasing to 10 to 15 knots. Ceilings expected to lower overnight with MVFR or perhaps IFR after 06z. Low level wind shear expected with a 40 to 50 knot low level jet around 2000 ft. Showers expected to increase by 09z as warm advection/lift increases ahead of approaching low pressure system. Thunderstorms possible mainly elevated but confidence low to 12z Thursday. EXTENDED AVIATION OUTLOOK...Expect restrictions in showers and possible thunderstorms at times Thursday and Thursday night mainly in convection as a low pressure system and strong cold front moves through the region. Strong to severe thunderstorms possible. Strong and gusty winds may occur Thursday and Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Feb 5, 5:01 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 501 AM EST Wed Feb 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 061015- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 501 AM EST Wed Feb 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated severe thunderstorms late tonight. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong cold front will cross the area Thursday afternoon into Thursday night. Enhanced risk of severe thunderstorms ahead of the front. Locally heavy rainfall will also be possible. River flooding possible over the weekend into early next week. Winds will be strong and gusty Thursday and Friday. A lake wind advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday and Thursday night.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:32 PM EST | River Flood Advisory | CAE | Lexington, Richland | 48 hr |
| Feb 5, 4:44 PM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 21 days |
| Feb 5, 4:44 PM EST | River Flood Warning | CAE | Calhoun, Richland | 21 days |
Nearby
Flash Flood Watches in South Carolina, 2020Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.